Alert archive / Michigan / Winter Storm Watches in 2016
Winter Storm Watch 2, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm watch at Jan 11, 2016, 4:04 AM EST for 5 counties in Michigan. It took effect at Jan 11, 2016, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 11, 2016, 4:04 AM EST (09:04 UTC)
- In effect from
- Jan 11, 2016, 7:00 PM EST
- Expired
- Jan 11, 2016, 4:17 PM EST
- In force
- Issued by
- NWS Gaylord, MI
Counties Benzie County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 100 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WWUS43 KAPX 110904 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 404 AM EST MON JAN 11 2016 MIZ020-025-026-031-032-111715- /O.CAN.KAPX.WW.Y.0002.000000T0000Z-160111T1800Z/ /O.NEW.KAPX.WS.A.0002.160112T0000Z-160113T0000Z/ LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD- INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY... MANISTEE...CADILLAC 404 AM EST MON JAN 11 2016 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. * SNOW TAPERS OFF THROUGH THE MORNING TO OCCASIONAL LIGHT SNOW. * SNOW WILL INCREASE IN INTENSITY THROUGH THE NIGHT AND BRING MODERATE TO HEAVY SNOWS LATE TONIGHT AND THROUGH TUESDAY MORNING. * TOTAL SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE. * SIGNIFICANT REDUCTIONS IN VISIBILITY...PERIODICALLY POOR. * TRAVEL EXPECTED TO BE VERY DIFFICULT...INCLUDING DURING THE MORNING COMMUTE ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ MIZ023-027>029-033>035-111015- /O.CAN.KAPX.WW.Y.0002.000000T0000Z-160111T1800Z/ MONTMORENCY-KALKASKA-CRAWFORD-OSCODA-MISSAUKEE-ROSCOMMON-OGEMAW- INCLUDING THE CITIES OF...ATLANTA...KALKASKA...GRAYLING...MIO... LAKE CITY...HOUGHTON LAKE...WEST BRANCH 404 AM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER WEATHER ADVISORY. $$ MIZ008-021-022-111715- /O.CON.KAPX.WW.Y.0002.000000T0000Z-160111T1800Z/ CHIPPEWA-ANTRIM-OTSEGO- INCLUDING THE CITIES OF...SAULT STE. MARIE...MANCELONA...GAYLORD 404 AM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. * SNOW WILL CONTINUE THIS MORNING...BEFORE GRADUALLY DIMINISHING THROUGH AFTERNOON. * THE HEAVIEST SNOWFALL RATES WILL OCCUR THROUGH MID MORNING. * ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS...INCLUDING DURING THE MORNING COMMUTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV. $$ MIZ016-017-019-111715- /O.CON.KAPX.WW.Y.0002.000000T0000Z-160111T1800Z/ EMMET-CHEBOYGAN-CHARLEVOIX- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX 404 AM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. * EXPECT SNOW TO CONTINUE THROUGH THE DAY...GRADUALLY WEAKENING IN THE AFTERNOON. * THE HEAVIEST SNOWFALL RATES WILL OCCUR THROUGH LATE MORNING. * ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS...INCLUDING DURING THE MORNING COMMUTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV. $$ SMD
3 follow-up statements
764 WWUS43 KAPX 111541 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1041 AM EST MON JAN 11 2016 MIZ008-021-022-111800- /O.CON.KAPX.WW.Y.0002.000000T0000Z-160111T1800Z/ CHIPPEWA-ANTRIM-OTSEGO- INCLUDING THE CITIES OF...SAULT STE. MARIE...MANCELONA...GAYLORD 1041 AM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * SNOW WILL CONTINUE THIS MORNING...BEFORE GRADUALLY DIMINISHING THROUGH AFTERNOON. * THE HEAVIEST SNOWFALL RATES WILL OCCUR THROUGH AROUND NOON. * ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV. $$ MIZ016-017-019-111800- /O.CON.KAPX.WW.Y.0002.000000T0000Z-160111T1800Z/ EMMET-CHEBOYGAN-CHARLEVOIX- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX 1041 AM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * EXPECT SNOW TO CONTINUE THROUGH THE DAY...GRADUALLY WEAKENING IN THE AFTERNOON. * THE HEAVIEST SNOWFALL RATES WILL OCCUR THROUGH NOON. * ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV. $$ MIZ020-025-026-031-032-112345- /O.CON.KAPX.WS.A.0002.160112T0000Z-160113T0000Z/ LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD- INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY... MANISTEE...CADILLAC 1041 AM EST MON JAN 11 2016 ...WINTER STORM WATCH REMAINS IN EFFECT FROM 7 PM EST THIS EVENING THROUGH TUESDAY EVENING... * SNOW TAPERS OFF THROUGH AROUND NOON TO OCCASIONAL LIGHT SNOW LATER IN THE AFTERNOON. * SNOW WILL INCREASE IN INTENSITY THROUGH THE NIGHT AND BRING MODERATE TO HEAVY SNOWS LATE TONIGHT AND THROUGH TUESDAY MORNING. * TOTAL SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE. * SIGNIFICANT REDUCTIONS IN VISIBILITY...PERIODICALLY POOR. * TRAVEL EXPECTED TO BE VERY DIFFICULT...INCLUDING DURING THE MORNING COMMUTE ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ AJS
848 WWUS43 KAPX 111753 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1253 PM EST MON JAN 11 2016 MIZ008-021-022-112100- /O.EXT.KAPX.WW.Y.0002.000000T0000Z-160111T2100Z/ CHIPPEWA-ANTRIM-OTSEGO- INCLUDING THE CITIES OF...SAULT STE. MARIE...MANCELONA...GAYLORD 1253 PM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * SNOW WILL GRADUALLY DIMINISH THIS AFTERNOON. * THE HEAVIEST SNOWFALL RATES WILL OCCUR THROUGH 2 PM. * ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV. $$ MIZ016-017-019-112100- /O.EXT.KAPX.WW.Y.0002.000000T0000Z-160111T2100Z/ EMMET-CHEBOYGAN-CHARLEVOIX- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX 1253 PM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * EXPECT SNOW TO GRADUALLY WEAKEN THIS AFTERNOON. * ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV. $$ MIZ020-025-026-031-032-120200- /O.CON.KAPX.WS.A.0002.160112T0000Z-160113T0000Z/ LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD- INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY... MANISTEE...CADILLAC 1253 PM EST MON JAN 11 2016 ...WINTER STORM WATCH REMAINS IN EFFECT FROM 7 PM EST THIS EVENING THROUGH TUESDAY EVENING... * EXPECT LIGHT SNOW SHOWERS THIS AFTERNOON. * SNOW WILL INCREASE IN INTENSITY THROUGH THE NIGHT AND BRING MODERATE TO HEAVY SNOWS LATE TONIGHT AND THROUGH TUESDAY MORNING. * TOTAL SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE. * SIGNIFICANT REDUCTIONS IN VISIBILITY...PERIODICALLY POOR. * TRAVEL EXPECTED TO BE VERY DIFFICULT...INCLUDING DURING THE MORNING COMMUTE ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
352 WWUS43 KAPX 112117 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 417 PM EST MON JAN 11 2016 MIZ008-016-017-019-021-022-112230- /O.EXP.KAPX.WW.Y.0002.000000T0000Z-160111T2100Z/ CHIPPEWA-EMMET-CHEBOYGAN-CHARLEVOIX-ANTRIM-OTSEGO- INCLUDING THE CITIES OF...SAULT STE. MARIE...PETOSKEY... CHEBOYGAN...CHARLEVOIX...MANCELONA...GAYLORD 417 PM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY HAS EXPIRED... LAKE EFFECT SNOW SHOWER ACTIVITY HAS WEAKENED SO THE WINTER WEATHER ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ MIZ020-025-026-031-032-120530- /O.UPG.KAPX.WS.A.0002.160112T0000Z-160113T0000Z/ /O.NEW.KAPX.WS.W.0002.160111T2117Z-160113T0000Z/ LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD- INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY... MANISTEE...CADILLAC 417 PM EST MON JAN 11 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT UNTIL 7 PM EST TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * SNOW WILL INCREASE IN INTENSITY THIS EVENING...ESPECIALLY NEAR THE LAKE MICHIGAN SHORELINE AND CONTINUE HEAVY AT TIMES OVERNIGHT...DIMINISHING AROUND 7 PM TUESDAY. * HEAVY SNOW MAY NOT REACH THE TRAVERSE CITY AREA UNTIL VERY LATE TONIGHT OR EARLY TUESDAY MORNING. * SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED. * LOOK FOR SIGNIFICANT REDUCTIONS IN VISIBILITY AT TIMES. * TRAVEL WILL BE VERY DIFFICULT TO IMPOSSIBLE...INCLUDING DURING THE MORNING COMMUTE ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE OCCURRING. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV. $$ MIZ015-120530- /O.NEW.KAPX.WW.Y.0003.160111T2117Z-160113T0000Z/ MACKINAC- INCLUDING THE CITY OF...ST. IGNACE 417 PM EST MON JAN 11 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST TUESDAY. * EXPECT SNOW TO DEVELOP THIS EVENING...DIMINISHING AROUND 7 PM TUESDAY. * THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN 7 PM THIS EVENING AND 1 AM TUESDAY. * SNOW ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED. * LOOK FOR REDUCED VISIBILITIES AT TIMES. * PLAN ON SLIPPERY ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV. $$ AJS
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm watch went out at Jan 11, 12:56 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jan 11, 12:56 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1256 AM EST MON JAN 11 2016
.UPDATE...
ISSUED AT 1000 PM EST SUN JAN 10 2016
DEEP CYCLONIC FLOW REMAINS OVER THE GREAT LAKES REGION IN THE WAKE
OF DEEP LOW PRESSURE CONTINUING TO PUSH EAST AWAY FROM MICHIGAN.
MULTI-BAND NW FLOW LAKE EFFECT SNOW EVENT CONTINUES TO UNFOLD...
IMPACTING MUCH OF OUR CWA THANKS TO BRISK NW WINDS GUSTING TO 30
MPH...PUSHING THE SNOW BANDS FURTHER INLAND. BANDS HAVE BEEN
GRADUALLY SHIFTING THROUGHOUT THE EVENING AS WINDS SLOWLY BACK TO
A MORE W/NW TRAJECTORY...ON THEIR WAY TO A VIRTUALLY STRAIGHT
WESTERLY DIRECTION BY MIDDAY MONDAY. SHIFTING BANDS AND A FURTHER
INLAND PUSH OF BANDS HAVE LEAD TO A MORE EVENLY DISTRIBUTED
SNOWFALL SO FAR THIS EVENING...AND EXPECT THIS WILL LIKELY
CONTINUE INTO THE OVERNIGHT HOURS. RADAR SNOWFALL ESTIMATES SO FAR
SUGGEST 1 TO 2 INCH SNOW AMOUNTS FOR LOCATIONS THAT HAVE SEEN THE
MOST PERSISTENT SNOWFALL ACROSS NW AND N CENTRAL LWR MICHIGAN.
EXPECT ANOTHER INCH OR TWO OVERNIGHT WITH CERTAINLY THE POTENTIAL
FOR ISOLD HIGHER AMOUNTS AS IS TYPICAL WITH LAKE EFFECT SNOW
EVENTS. WILL MAINTAIN ALL ADVISORIES WITH THE EXPECTATION OF A
TOTAL OF 3 TO 6 INCHES OF TOTAL NIGHTTIME SNOWFALL WITH SOME
HIGHER AMOUNTS POSSIBLE.
&&
.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 336 PM EST SUN JAN 10 2016
HIGH IMPACT WEATHER...LOCALLY HEAVY LAKE EFFECT SNOW.
..THE LAKE EFFECT SNOW MACHINE IS ON...
ON THE CURRENT SURFACE WEATHER MAP...984 MB LOW PRESSURE WAS OVER
SOUTHEAST ONTARIO WITH 1029 MB HIGH PRESSURE OVER OKLAHOMA. APX
AND MQT RADARS SHOWED NUMEROUS NORTHWEST FLOW LAKE EFFECT SNOW
BANDS COMING OFF LAKE SUPERIOR AND LAKE MICHIGAN. THE MAIN NEAR
TERM FORECAST CONCERNS REVOLVE AROUND HEADLINE MANAGEMENT.
SHARPLY CYCLONIC FLOW TONIGHT WITH PLENTY OF OVER LAKE INSTABILITY
TO PRODUCE LAKE EFFECT SNOW BANDS (850/LAKE DELTA TS IN THE LOWER
20S). PLUS THERE IS A GOOD UPTICK IN MOISTURE (MEAN 850-700 MB RH 80
TO 90 PERCENT LATER THIS EVENING AND OVERNIGHT) AND A WEAK SHORT
WAVE OR TWO MOVING THROUGH THE FLOW RAISING INVERSION HEIGHTS TO
NEAR 6000 FEET. HOWEVER...A COUPLE OF NEGATIVE TO CONSIDER INCLUDE
LOW LEVEL DRY AIR (NOT QUITE AN INVERTED V) EVIDENT ON MODEL
SOUNDINGS AND SHIFTING WINDS FROM NORTHWEST THIS EVENING TO WEST
NORTHWEST OVERNIGHT. DESPITE THE NEGATIVES EXPECT AT LEAST A COUPLE
OF BEEFY BANDS ESPECIALLY WITH THE LAKE SUPERIOR AND LAKE MICHIGAN
DOUBLE TAP...WITH LOCALLY HEAVY SNOWFALL EXPECTED AT TIMES.
THEREFORE...WILL TRANSITION WARNINGS OVER TO WINTER WEATHER
ADVISORIES FOR LAKE EFFECT SNOW FOR ALL COUNTIES...SAVE FOR
MACKINAC...GLADWIN AND FAR EASTERN TIER OF COUNTIES IN NORTHERN
LOWER. ADDITIONAL ACCUMULATIONS THROUGH MONDAY OF 3 TO 6 INCHES WITH
LOCALLY HIGHER AMOUNTS EXPECTED.
&&
.SHORT TERM...(MONDAY THROUGH WEDNESDAY)
ISSUED AT 336 PM EST SUN JAN 10 2016
HIGH IMPACT WEATHER POTENTIAL: INCREASING CONFIDENCE FOR A
SIGNIFICANT LAKE ENHANCED SNOW EVENT LATER MONDAY INTO TUESDAY.
PATTERN SYNOPSIS/ANTICIPATED EVOLUTION: AMPLIFIED PATTERN
REMINISCENT OF THE LAST 2 WINTERS HAS RETURNED...WITH EXTENDED WEST
NOAM RIDGING AND DEEP (AND DEEPENING) GREAT LAKES CENTERED
TROUGHING. ABOVE PATTERN CHANGES LITTLE OVER THE NEXT SEVERAL
DAYS...ESSENTIALLY LOCKED IN PLACE BY EXPANDING DAVIS STRAIT RIDGING
(KINDA A WEST DISPLACED -NAO LOOK). KEY PLAYER FOR SIGNIFICANT
WEATHER IS STRONG ARCTIC SHORTWAVE FOUND WELL TO OUR NORTH OVER THE
NORTHERN TIP OF THE NORTHWEST TERRITORIES. THIS WAVE WILL RACE
SOUTHEAST IN DEEP NORTHWEST FLOW REGIME...DIGGING AND DEEPENING ON
ITS JOURNEY ACROSS OUR AREA MONDAY NIGHT AND TUESDAY. A TRIFECTA OF
STRONG DYNAMICS...COLD TEMPERATURE ANOMALIES...AND WIDE OPEN LAKE
WATERS LOOK TO SET THE STAGE FOR A RATHER HIGH IMPACT LAKE INDUCED
SNOW EVENT MONDAY EVENING RIGHT THROUGH TUESDAY.
PRIMARY FORECAST CONCERNS/CHALLENGES: ADDRESSING LAKE INDUCED SNOW
EVOLUTION AND SNOW AMOUNTS THROUGH THE PERIOD.
DETAILS: ONE BUSY FORECAST FOR SURE. RESPECTABLE LAKE SNOWS LIKELY
TO BE ONGOING FIRST THING MONDAY MORNING IN FAVORED WNW FLOW
AREAS...WHERE ANOTHER FEW INCHES OF ACCUMULATION REMAIN POSSIBLE.
SQUASHING CONVECTIVE LAYER AND DRYING THROUGH THE LOWER LEVELS WILL
TAKE THEIR TOLL ON LAKE PROCESSES THROUGH THE DAY AS WINDS BACK
AROUND TO SOUTHWEST. SURE NOT EXPECTING LAKE SNOWS TO END...BUT JUST
OF A MUCH LIGHTER VARIETY.
CONCERNS RAMP UP SIGNIFICANTLY MONDAY NIGHT AND TUESDAY AS THAT
EARLIER MENTIONED WAVE MAKES A RUN AT THE AREA. SYSTEM ITSELF LOOKS
TO BRING AT LEAST A FEW INCHES OF WIND DRIVEN SNOW TO ALL THE AREA.
NOT A SLAM DUNK ON HOW LAKE PROCESSES WILL UNFOLD (AT LEAST
INITIALLY)...AS DESPITE AN AGGRESSIVE UPTICK IN MOISTURE AND
FORCING...LATEST TRENDS ARE SUPPORTING A RATHER DISORGANIZED LOW
LEVEL WIND FIELD AS LOW PRESSURE ESSENTIALLY ORGANIZES OVER THE WARM
WATERS OF LAKE MICHIGAN. THIS MIGHT BE A CASE WHERE A MID LAKE BAND
RAMPS UP QUICKLY...GETTING SHOVED INLAND AS LOW PRESSURE DOES THE
SAME. SNOWFALL RATES COULD BE QUITE IMPRESSIVE AS THIS OCCURS...WITH
PRIME OMEGA PEGGED WITHIN THE DGZ AND A RAPID UPTICK IN INVERSION
HEIGHTS. COULD EASILY SEE 1+ INCH PER HOUR RATES ACROSS NORTHWEST
LOWER MICHIGAN AS THIS BAND PIVOTS ONSHORE. TARGET AREA QUICKLY
FOCUSES TO FAVORED NNW-NW FLOW AREAS BY TUESDAY MORNING...WITH ONLY
A SLOW BACKING OF WINDS THROUGH THE DAY TUESDAY. LAKE PROCESSES LOOK
UNABATED...WITH NEARLY NON-EXISTENT INVERSION AND DEEP LAYER
MOISTURE. DEVELOPMENT OF LAKE AUGMENTED TROUGHING SHOULD ONLY HELP
THE LOW LEVEL CONVERGENCE CAUSE...PARTICULARLY ACROSS NORTHWEST
LOWER MICHIGAN. LAKE MODIFICATION ON THE CONVECTIVE BOUNDARY LAYER
WILL BE SIGNIFICANT...AND INDEED STARTING TO SEE THIS RESPONSE IN H8
TEMP FIELDS IN GUIDANCE. THIS SHOULD KEEP THE DGZ PEGGED WITHIN THE
CLOUD LAYER...SUPPORTING SOME RATHER DECENT SNOW TO LIQUID RATIOS.
STILL KINDA FAR OUT FOR ANY SPECIFICS...BUT COULD EASILY SEE SNOW
AMOUNTS WELL IN EXCESS OF HALF A FOOT (POTENTIALLY SIGNIFICANTLY
HIGHER) CENTERED AROUND THE GRAND TRAVERSE BAY REGION BY TUESDAY
EVENING. WIND FIELDS JUST A TOUCH TOO NORTHERLY FOR EASTERN UPPER TO
REALLY CASH IN...BUT STILL EXPECTING SEVERAL INCHES IN THE SNOW
BELTS OF NORTHWEST CHIPPEWA COUNTY.
LAKE SNOW PARAMETERS BEGIN TO DECREASE RATHER QUICKLY TUESDAY NIGHT
AND WEDNESDAY AS WINDS ONCE AGAIN BEGIN TO BACK. SIMPLE MAGNITUDE OF
COLD WILL KEEP LAKE SNOWS GOING...WITH SOME LIGHT ADDITIONAL
ACCUMULATIONS.
AS FOR TEMPERATURES...SIMPLY COLD! HIGHS THROUGH THE PERIOD WILL BE
MOSTLY IN THE TEENS AND OVERNIGHT LOWS IN THE SINGLE DIGITS AND
LOWER TEENS. WIND CHILL READINGS WILL BE SEVERAL DEGREES COLDER...AT
TIMES DIPPING TO SUB ZERO LEVELS.
&&
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 336 PM EST SUN JAN 10 2016
AT THE START OF THE PERIOD...UPPER LEVEL THROUGH AXIS REMAINS
CENTERED OVER THE WESTERN GREAT LAKES WITH A WEAK SHORTWAVE RIPPLING
THROUGH THE FLOW PROVIDING SYNOPTIC SUPPORT TO ENHANCE ALREADY
ONGOING LAKE EFFECT SNOW WEDNESDAY NIGHT INTO EARLY THURSDAY
MORNING. A LACK OF OVERALL MOISTURE...RISING HEIGHTS...AND
ASSOCIATED WARMING TEMPS ALOFT MAY LIMIT OVERALL COVERAGE AND
INTENSITY OF ANY ADDITIONAL LES ON THURSDAY. A BRIEF MODERATION
LOOKS TO BE ON TAP FRIDAY WITH WHAT LOOKS TO BE THE QUIETEST DAY OF
THE EXTENDED....HOWEVER DETAILS BEGIN TO QUICKLY DIVERGE FOR
SATURDAY THROUGH SUNDAY.
SATURDAY INTO SUNDAY CERTAINLY LOOKS INTRIGUING...BUT WILL
ULTIMATELY BE DETERMINED ONCE AGAIN BY ANY NORTHERN/SOUTHERN STREAM
WAVE INTERACTION. POTENTIAL IS THERE FOR NORTHERN STREAM ENERGY TO
DROP OUT OF CANADA AND PHASE WITH ENERGY ROTATING AROUND THE BASE OF
A BROAD TROUGH OVER NM/TX/OK...POTENTIALLY RESULTING IN CYCLOGENESIS
OVER THE MIDWEST/GREAT LAKES. WORTH WATCHING ITS EVOLUTION OVER THE
NEXT SEVERAL DAYS...BUT WILL CERTAINLY BE TOWARD THE MIDDLE-END OF
NEXT WEEK BEFORE THE DETAILS BECOME CLEAR.
TEMPERATURES GENERALLY NEAR TO SLIGHTLY BELOW NORMAL THROUGHOUT THE
EXTENDED PERIOD WITH HIGHS TOPPING OUT IN THE 20S AND LOWS IN THE
SINGLE DIGITS TO MIDDLE TEENS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1246 AM EST MON JAN 11 2016
COLD AIR CONTINUES TO BLOW OVER THE LAKES BRINGING GENERAL LIGHT
LAKE EFFECT SNOWS...WITH OVERALL MVFR CONDITIONS AND JUST BRIEF
PERIODS OF IFR VSBYS. STRONG WINDS HAVE TAKEN THE SNOWS ALL THE
WAY INTO APN AT TIMES...AND THIS REMAINS LIKELY UNTIL SHORTLY
AFTER DAYBREAK MONDAY. WINDS BACK TO OUT OF THE SW THROUGH MONDAY
WHICH WILL SEND THE LIGHT LAKE EFFECT ACROSS THE NW LOWER
AIRPORTS. LOTS OF UNCERTAINTY...BUT THE LAKE EFFECT WILL GET
VIGOROUS THROUGH TONIGHT AS LOW PRESSURE DEVELOPS OVERHEAD. THE
WINDS ARE THE UNCERTAINTY...OBVIOUSLY PLAYING A HUGE ROLE IN HOW
THINGS EVOLVE. THE LIGHT LAKE EFFECT COULD MOVE OUT OVER OPEN
WATER AND GET INTENSE BEFORE BEING PUSHED BACK ONSHORE LATE MONDAY
NIGHT. OR...THERE COULD BE A PERIOD OF STRENGTHENING LAKE EFFECT
THIS EVENING FOR MAINLY MBL...POSSIBLY TVC/PLN...THEN THIS
SNOWFALL GETS MORE INTENSE TOWARD DAYBREAK TUESDAY.
SNOW RATIOS OF 20:1 WITH SNOWFALL RATES AROUND 2"/HR ARE POSSIBLE
LATE MONDAY NIGHT.
WINDS CONTINUE TO WEAKEN AND BACK AROUND OUT OF THE SW BY MONDAY
AFTERNOON...STAY LIGHT MONDAY EVENING...THEN NW AROUND 10 KTS BY
DAYBREAK TUESDAY.
&&
.MARINE...
ISSUED AT 336 PM EST SUN JAN 10 2016
THE AREA OF STRONG LOW PRESSURE WILL CONTINUE TO LIFT
NORTHEAST INTO QUEBEC TONIGHT KEEPING A TIGHT PRESSURE GRADIENT
GOING ACROSS THE WESTERN GREAT LAKES. NORTHWEST GALES WILL CONTINUE
OVER MOST OF THE NEARSHORE WATERS THROUGH LATE THIS EVENING AND
CONTINUE ACROSS THE PRESQUE ISLE AREA MOST OF NIGHT. WINDS WILL
WEAKEN TO BELOW ADVISORY LEVELS BY MONDAY MORNING...WHILE CONTINUING
TO BACK INTO THE SOUTH/SOUTHWEST MONDAY AFTERNOON. WINDS START TO GO
VARIABLE MONDAY NIGHT WITH LOW PRESSURE ARRIVING...THEN PICK UP TO
POTENTIAL ADVISORY LEVELS TUESDAY OUT OF THE NORTHWEST. LAKE EFFECT
SNOWS WILL BE MEANDERING AROUND THROUGH THE MARINE FORECAST...AND
LIKELY BECOME MORE WIDESPREAD AND POSSIBLY HEAVY LATER MONDAY NIGHT
INTO TUESDAY.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR MIZ008-
016-017-019>023-025>029-031>035.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EST EARLY THIS MORNING FOR
LHZ345.
GALE WARNING UNTIL 5 AM EST EARLY THIS MORNING FOR LHZ346>349.
LM...GALE WARNING UNTIL 5 AM EST EARLY THIS MORNING FOR LMZ323-341-
342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EST EARLY THIS MORNING FOR
LSZ322.
GALE WARNING UNTIL 5 AM EST EARLY THIS MORNING FOR LSZ321.
&&
UPDATE...MLR
NEAR TERM...SULLIVAN
SHORT TERM...MSB
LONG TERM...GILLEN
AVIATION...DICKSON
MARINE...SULLIVANHazardous weather outlook, Jan 10, 3:47 PM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 347 PM EST SUN JAN 10 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-110830- STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 347 PM EST SUN JAN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...REST OF TODAY AND TONIGHT. ACCUMULATING LAKE EFFECT SNOW WILL CONTINUE TO IMPACT PORTIONS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN THROUGH TONIGHT. PLEASE SEE THE WINTER WEATHER ADVISORY FOR FURTHER DETAILS. GALE FORCE WINDS WILL BE COMMON ACROSS MOST NEARSHORE WATERS SURROUNDING NORTHERN MICHIGAN INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ACCUMULATING LAKE EFFECT SNOW WILL CONTINUE TO IMPACT PORTIONS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN THROUGH MONDAY AFTERNOON. PLEASE SEE THE WINTER WEATHER ADVISORY FOR FURTHER DETAILS. EXPECT ADDITIONAL ACCUMULATING LAKE EFFECT SNOW IN THE FAVORED SNOWBELTS THROUGH THURSDAY DOWNWIND OF THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. AJS
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 4:17 PM EST | Winter Storm Warning | APX | Benzie, Grand Traverse, Leelanau, Manistee, Wexford | 27 hr |
| Jan 11, 4:17 PM EST | Winter Weather Advisory | APX | Antrim, Kalkaska, Missaukee | 27 hr |
Nearby
Winter Storm Watches in Michigan, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.